Alert archive / Utah / Flash Flood Warnings in 2008
Flash Flood Warning 29, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 16, 2008, 3:49 PM MDT for Kane County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2008, 3:49 PM MDT (21:49 UTC)
- Expired
- Aug 16, 2008, 6:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Kane County, UT
The radar
The Cedar City radar (KICX), 117 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 4:15 PM MDT | FLASH FLOOD | 1 E Big Water, UT | FLASH FLOOD ON WAHWEAP WASH THREE TO FOUR FEET DEEP. WASH IS 100 FEET WIDE AND WAS FILLED BANK TO BANK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 205 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1390 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KSLC 162152
FFWSLC
UTC025-170045-
/O.NEW.KSLC.FF.W.0029.080816T2149Z-080817T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
349 PM MDT SAT AUG 16 2008
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL KANE COUNTY IN UTAH...
* UNTIL 645 PM MDT
* AT 342 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.
THIS WARNING INCLUDES THE AREAS NORTH OF HIGHWAY 89 FROM NEAR BIG
WATER WEST TO THE PARIA RIVER VALLEY ROAD. COYOTE AND WAHWEAP CREEKS
ARE THE WATERWAYS MOST PRONE TO FLASH FLOODING...THOUGH ANY DRY WASH
IN THE AREA COULD EXPERIENCE FLASH FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
LAT...LON 3707 11170 3709 11189 3726 11195 3722 11173
3712 11152 3699 11153 3699 11155
TIME...MOT...LOC 2149Z 180DEG 0KT 3716 11184
$$3 follow-up statements
000
WGUS75 KSLC 162230
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
427 PM MDT SAT AUG 16 2008
UTC025-170045-
/O.CON.KSLC.FF.W.0029.000000T0000Z-080817T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
427 PM MDT SAT AUG 16 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR SOUTH
CENTRAL KANE COUNTY...
AT 419 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE FLASH FLOODING OVER THE WARNED AREA.
THESE THUNDERSTORMS WITH EXCESSIVE RAIN WILL REMAIN OVER RURAL AREAS
OF THE INDICATED COUNTY. THE THUNDERSTORMS WILL WEAKEN THROUGH 515
PM MDT...BUT THE HEAVY RUNOFF FROM THESE THUNDERSTORMS WILL CONTINUE
THROUGH 645 PM MDT.
WATERWAYS PRONE TO FLASH FLOODING ARE THE PARIA RIVER...COTTONWOOD
CREEK...WAHWEAP CREEK...AND COYOTE CREEK. ALSO...ANY DRY WASHES IN
THE WARNED AREA COULD SEE DANGEROUS FLASH FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
LAT...LON 3707 11170 3709 11189 3726 11195 3722 11173
3712 11152 3699 11153 3699 11155
TIME...MOT...LOC 2227Z 180DEG 0KT 3716 11184
$$000
WGUS75 KSLC 162339
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
534 PM MDT SAT AUG 16 2008
UTC025-170045-
/O.CON.KSLC.FF.W.0029.000000T0000Z-080817T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
534 PM MDT SAT AUG 16 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR SOUTH
CENTRAL KANE COUNTY...
AT 525 PM MDT...THE THUNDERSTORMS PRODUCING FLASH FLOODING HAVE
WEAKENED OR MOVED OUT OF THE WARNED AREA. HEAVY RUNOFF CREATED BY
THESE EARLIER THUNDERSTORMS WILL CONTINUE THROUGH 645 PM MDT.
WATERWAYS PRONE TO FLASH FLOODING INCLUDE THE PARIA RIVER...
COTTONWOOD CREEK...WAHWEAP CREEK...AND COYOTE CREEK. DRY WASHES IN
THE WARDED AREA MAY ALSO BE FLASH FLOODING AT THIS TIME.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 3707 11170 3709 11189 3726 11195 3722 11173
3712 11152 3699 11153 3699 11155
TIME...MOT...LOC 2334Z 180DEG 0KT 3716 11184
$$000
WGUS75 KSLC 170047
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
643 PM MDT SAT AUG 16 2008
UTC025-170053-
/O.EXP.KSLC.FF.W.0029.000000T0000Z-080817T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
643 PM MDT SAT AUG 16 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 645 PM MDT FOR SOUTH
CENTRAL KANE COUNTY...
THUNDERSTORMS HAVE ENDED OR MOVED SOUTH OF THE WARNED AREA EARLY
THIS EVENING. THE HEAVY RUNOFF FROM THE EARLIER THUNDERSTORMS HAS
LIKELY PEAKED...WITH FLOWS IN THE AREA WATERWAYS ON THE DECREASE
AT THIS TIME.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3707 11170 3709 11189 3726 11195 3722 11173
3712 11152 3699 11153 3699 11155
TIME...MOT...LOC 0043Z 180DEG 0KT 3716 11184
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 10:34 AM MDT, 5 hours 15 minutes earlier.
Area forecast discussion, Aug 16, 10:34 AM MDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1034 AM MDT SAT AUG 16 2008 .SYNOPSIS...A COOL UPPER LOW OVER NORTHWEST COLORADO TODAY WILL MOVE SLOWLY EAST TONIGHT AND SUNDAY. HIGH PRESSURE BUILDING OVER THE AREA WILL BRING A WARMING TREND SUNDAY INTO NEXT WEEK. && .DISCUSSION...LOW LEVEL MOISTURE CONVERGENCE INTO THE SURFACE TROF ACROSS SRN UT PLUS SOME WEAK JET SUPPORT PRODUCED CONVECTION ACROSS THE SOUTH OVERNIGHT. THE UPPER SUPPORT IS IS PULLING AWAY AND THE SURFACE TROF IS WEAKENING BUT ENOUGH MOISTURE WILL LINGER FOR ISOLATED TERRAIN BASED CONVECTION THIS AFTERNOON INTO THIS EVENING OVER THE FAR SOUTH. THE SURFACE GRADIENT ACROSS THE NORTH HAS ALSO WEAKENED AND THE CANYON WINDS HAVE DECREASED. THERE WILL CONTINUE TO BE WEAK SUPPORT FOR EAST WINDS ACROSS NORTHERN UT INTO SUN SO EXPECT ENHANCED DRAINAGE WINDS OUT OF THE CANYONS AGAIN TONIGHT BUT NOT AS STRONG AS LAST NIGHT. THE UPSTREAM RIDGE MOVES OVER THE AREA SUN AND THE AIRMASS WARMS. MOISTURE INCREASES A LITTLE MON AS THE RIDGE SHIFTS EAST BUT PROBABLY ONLY ENOUGH FOR HIGH BASED CONVECTION. SOUTHWEST WINDS INCREASE TOWARDS MID WEEK AS A FAIRLY DEEP TROF IN THE GULF OF ALASKA STARTS TO MOVE INTO THE PACNW STATES. THIS ALSO DRIES THE AREA OUT. THE TROF RIDES THRU THE NRN ROCKIES WED/THU AND PUSHES A COLD FRONT INTO NRN UT. CURRENT PACKAGE IN GOOD SHAPE AND NO UPDATES PLANNED. && .AVIATION...WINDS AT THE SLC TERMINAL SHOULD BE PREDOMINANTLY FROM THE WEST TO NORTHWEST THROUGH THE REST OF THE DAY TODAY...BUT THERE IS A 10 PERCENT CHANCE OF PERIODS OF MORE EASTERLY WINDS THROUGH 19Z. EXPECT TYPICAL SOUTHEAST DRAINAGE WINDS TONIGHT AFTER 03-04Z. OTHERWISE...VFR CONDITIONS WILL PREVAIL. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...WIND ADVISORY UNTIL 6 AM SATURDAY FOR UTZ001-UTZ002. WY...NONE. && WILENSKY/CHENG FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 8:46 PM MDT | Wind Advisory | SLC | 9 hr | |
| Aug 16, 3:23 PM MDT | Areal Flood Advisory | SLC | Kane | 3 hr |
| Aug 16, 4:17 PM MDT | Severe Thunderstorm Warning | SLC | Washington | 28 min |
| Aug 16, 4:57 PM MDT | Severe Thunderstorm Warning | SLC | Washington | 48 min |
Nearby
Flash Flood Warnings in Utah, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.